Advertisement

Selecta Mathematica

, Volume 24, Issue 3, pp 2129–2163 | Cite as

Geometry of Hessenberg varieties with applications to Newton–Okounkov bodies

  • Hiraku Abe
  • Lauren DeDieu
  • Federico Galetto
  • Megumi Harada
Article
  • 44 Downloads

Abstract

In this paper, we study the geometry of various Hessenberg varieties in type A, as well as families thereof. Our main results are as follows. We find explicit and computationally convenient generators for the local defining ideals of indecomposable regular nilpotent Hessenberg varieties, allowing us to conclude that all regular nilpotent Hessenberg varieties are local complete intersections. We also show that certain flat families of Hessenberg varieties, whose generic fibers are regular semisimple Hessenberg varieties and whose special fiber is a regular nilpotent Hessenberg variety, have reduced fibres. In the second half of the paper we present several applications of these results. First, we construct certain flags of subvarieties of a regular nilpotent Hessenberg variety, obtained by intersecting with Schubert varieties, with well-behaved geometric properties. Second, we give a computationally effective formula for the degree of a regular nilpotent Hessenberg variety with respect to a Plücker embedding. Third, we explicitly compute some Newton–Okounkov bodies of the two-dimensional Peterson variety.

Keywords

Hessenberg varieties Peterson varieties flag varieties local complete intersections Flat families Schubert varieties Newton–Okounkov bodies Degree 

Mathematics Subject Classification

Primary 14M17 14M25 Secondary 14M10 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Abe, H., Billey, S.: Consequences of the Lakshmibai–Sandhya theorem: the ubiquity of permutation patterns in Schubert calculus and related geometry. Adv. Stud. Pure Math. 71, 1–52 (2016)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Abe, H., Crooks, P.: Hessenberg varieties for the minimal nilpotent orbit, arXiv:1510.02436. (To appear in Pure and Applied Mathematics Quarterly)
  3. 3.
    Abe, H., Harada, M., Horiguchi, T., Masuda, M.: The cohomology rings of regular nilpotent Hessenberg varieties in Lie type A. Int. Math. Res. Not.  https://doi.org/10.1093/imrn/rnx275
  4. 4.
    Abe, T., Horiguchi, T., Masuda, M., Murai, S., Sato, T.: Hessenberg varieties and hyperplane arrangements. arXiv:1611.00269
  5. 5.
    Anderson, D., Tymoczko, J.: Schubert polynomials and classes of Hessenberg varieties. J. Algebra 323(10), 2605–2623 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Atiyah, M.F., Bott, R.: The moment map and equivariant cohomology. Topology 23(1), 1–28 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Atiyah, M.F., Macdonald, I.G.: Introduction to Commutative Algebra. Addison-Wesley Publishing Co., Reading, Mass, London-Don Mills (1969)zbMATHGoogle Scholar
  8. 8.
    Berline, N., Vergne, M.: Classes caractéristiques équivariantes. Formule de localisation en cohomologie équivariante. C. R. Acad. Sci. Paris Sér. I Math. 295(9), 539–541 (1982)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Brion, M., Carrell, J.: The equivariant cohomology ring of regular varieties. Mich. Math. J. 52(1), 189–203 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Brosnan, P., Chow, T.: Unit interval orders and the dot action on the cohomology of regular semisimple Hessenberg varieties, arXiv:1511.00773. (To appear in Advances in Mathematics)
  11. 11.
    DeDieu, L.: Newton-Okounkov bodies of Bott-Samelson & Peterson varieties. PhD thesis, McMaster University (2016)Google Scholar
  12. 12.
    De Mari, F.: On the topology of Hessenberg varieties of a matrix. Ph.D. thesis, Washington University, St. Louis, Missouri (1987)Google Scholar
  13. 13.
    De Mari, F., Procesi, C., Shayman, M.A.: Hessenberg varieties. Trans. Am. Math. Soc. 332(2), 529–534 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    De Mari, F., Shayman, M.: Generalized Eulerian numbers and the topology of the Hessenberg variety of a matrix. Acta Appl. Math. 12(3), 213–235 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Drellich, E.J.: Combinatorics of Equivariant Cohomology: Flags and Regular Nilpotent Hessenberg Varieties. PhD thesis, University of Massachusetts, Amherst (2015)Google Scholar
  16. 16.
    Eisenbud, D.: Commutative Algebra. With a View Toward Algebraic Geometry. Graduate Texts in Mathematics, vol. 150. Springer, New York (1995)zbMATHGoogle Scholar
  17. 17.
    Fulman, J.: Descent identities, Hessenberg varieties, and the Weil Conjectures. J. Comb. Theory Ser. A 87(2), 390–397 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Fulton, W.: Flags, Schubert polynomials, degeneracy loci, and determinantal formulas. Duke Math. J. 65(3), 381–420 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Fulton, W., Tableaux, Y.: With Applications to Representation Theory and Geometry. London Mathematical Society Student Texts, vol. 35. Cambridge University Press, Cambridge (1997)Google Scholar
  20. 20.
    Fulton, W.: Intersection Theory. Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics, vol. 2, 2nd edn. Springer, Berlin (1998)CrossRefzbMATHGoogle Scholar
  21. 21.
    Fung, F.Y.C.: On the topology of components of some Springer fibers and their relation to Kazhdan–Lusztig theory. Adv. Math. 178(2), 244–276 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Kuronya, A., Lozovanu, V., Maclean, C.: Convex bodies appearing as Okounkov bodies of divisors. Adv. Math. 229(5), 2622–2639 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Grayson, D.R., Stillman, M.E.: Macaulay2, a software system for research in algebraic geometry. http://www.math.uiuc.edu/Macaulay2/
  24. 24.
    Griffiths, P., Harris, J.: Principles of Algebraic Geometry. Pure and Applied Mathematics. Wiley, New York (1978)zbMATHGoogle Scholar
  25. 25.
    Guay-Paquet, M.: A second proof of the Shareshian–Wachs conjecture, by way of a new Hopf algebra. arXiv:1601.05498
  26. 26.
    Hartshorne, R.: Algebraic Geometry. Graduate Texts in Mathematics, vol. 52. Springer, New York (1977)CrossRefGoogle Scholar
  27. 27.
    Insko, E.A.: Equivariant cohomology and local invariants of Hessenberg varieties. Thesis (Ph.D.), The University of Iowa (2012)Google Scholar
  28. 28.
    Insko, E.A., Yong, A.: Patch ideals and Peterson varieties. Transform. Groups 17(4), 1011–1036 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Kaveh, K.: Crystal bases and Newton–Okounkov bodies. Duke Math. J. 164(13), 2461–2506 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Kaveh, K., Khovanskii, A.: Newton–Okounkov bodies, semigroups of integral points, graded algebras and intersection theory. Ann. of Math. (2) 176(2), 925–978 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Kersey, S.: Invertibility of Submatrices of Pascal’s Matrix and Birkhoff Interpolation, J. Math. Sci. Adv. Appl.  https://doi.org/10.18642/jmsaa_7100121709
  32. 32.
    Kostant, B.: Flag manifold quantum cohomology, the Toda lattice, and the representation with highest weight \(\rho \). Selecta Math. (N.S.) 2(1), 43–91 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Lazarsfeld, R., Mustaţă, M.: Convex bodies associated to linear series. Ann. Sci. Éc. Norm. Supér. (4) 42(5), 783–835 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Matsumura, H.: Commutative ring Theory. Cambridge Studies in Advanced Mathematics, vol. 8, 2nd edn. Cambridge University Press, Cambridge (1989)Google Scholar
  35. 35.
    Mbirika, A.: A Hessenberg generalization of the Garsia-Procesi basis for the cohomology ring of Springer varieties. Electron. J. Combin. 17(1), 153 (2010). (Research Paper)MathSciNetzbMATHGoogle Scholar
  36. 36.
    Nishinou, T., Nohara, Y., Ueda, K.: Toric degenerations of Gelfand–Cetlin systems and potential functions. Adv. Math. 224(2), 648–706 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Okounkov, A.: Brunn-Minkowski inequality for multiplicities. Invent. Math. 125(3), 405–411 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Okounkov, A.: Why would multiplicities be log-concave? The orbit method in geometry and physics (Marseille, 2000), 329–347. Progr. Math., 213, Birkhäuser Boston, Boston, MA (2003)Google Scholar
  39. 39.
    Postnikov, A.: Permutohedra, associahedra, and beyond. Int. Math. Res. Not. IMRN 6, 1026–1106 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Precup, M.: Affine pavings of Hessenberg varieties for semisimple groups. Sel. Math. New Ser. 19, 903–922 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Precup, M.: The connectedness of Hessenberg varieties. J. Algebra 437, 34–43 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Rietsch, K.: Totally positive Toeplitz matrices and quantum cohomology of partial flag varieties. J. Am. Math. Soc. 16(2), 363–392 (2003). (electronic)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Shafarevich, I.R., Basic algebraic geometry. 1. Varieties in projective space. Second edition. Translated from the 1988 Russian edition and with notes by Miles Reid, Springer, Berlin (1994)Google Scholar
  44. 44.
    Shareshian, J., Wachs, M.L.: Chromatic quasisymmetric functions and Hessenberg varieties. Configuration spaces, 433–460, CRM Series, 14 Ed. Norm., Pisa (2012)Google Scholar
  45. 45.
    Springer, T.A.: Trigonometric sums, Green functions of finite groups and representations of Weyl groups. Invent. Math. 36, 173–207 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Tymoczko, J.S.: Linear conditions imposed on flag varieties. Am. J. Math. 128(6), 1587–1604 (2006)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  • Hiraku Abe
    • 1
    • 2
  • Lauren DeDieu
    • 3
  • Federico Galetto
    • 1
  • Megumi Harada
    • 1
  1. 1.Department of Mathematics and StatisticsMcMaster UniversityHamiltonCanada
  2. 2.Osaka City University Advanced Mathematical InstituteOsakaJapan
  3. 3.Department of Mathematics and StatisticsUniversity of CalgaryCalgaryCanada

Personalised recommendations